Friday, April 29, 2016

Antibiotic-Associated Encephalopathy- Beware

In my opinion, antibiotics are overused largely because they are effective and generally safe. However, adverse consequences occur and include more than just rashes, nausea, diarrhea and renal insufficiency. Here is an excellent review on antibiotic-associated encephalopathy published in the American Academy of Neurology.


Delirium is common in hospitalized patients yet antibiotics, although overused, are under recognized as a cause of confusion.    

The authors report 3 unique clinical antibiotic associated encephaloptahy syndromes: encephalopathy commonly accompanied by seizures or myoclonus arising within days after antibiotic administration (cephalosporins and penicillin);encephalopathy characterized by psychosis arising within days of antibiotic administration (quinolones, macrolides, and procaine penicillin); and encephalopathy accompanied by cerebellar signs and MRI abnormalities emerging weeks after initiation of antibiotics (metronidazole). 

Perscriber beware, antibiotics are not harmless and the side effects can include the precipitation of acute confusional states.

No comments:

Post a Comment